NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 30, 1:35 PM EST, 55 minutes earlier. Its key messages:
Area forecast discussion, Jul 30, 1:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
235 PM EDT Tue Jul 30 2024
.KEY MESSAGES...
- Thunderstorms, some with strong to possibly damaging wind gusts,
may affect the region this afternoon and evening.
- Daily rounds of showers and thunderstorms could lead to a threat
for heavy rainfall and localized flooding.
- Hot temperatures return for Thursday afternoon with heat indices
ranging between 100 and 105 degrees for many locations.
&&
.UPDATE...
Issued at 234 PM EDT TUE JUL 30 2024
With destabilization occurring in advance of convection over
central KY, this convection appears poised to move across eastern
KY this afternoon to early this evening. Hourly pops have been
increased for this afternoon to account for this probability. The
southwestern portions of the CWA will have the best combination of
instability and shear. Severe Thunderstorm Watch 570 has been
issued accordingly and includes the southwest part of the area
for primarily a wind threat.
UPDATE Issued at 1159 AM EDT TUE JUL 30 2024
In the wake of an overnight to early morning MCS, isolated
convection lingers near the VA border. At this time, there were
some breaks in the cloud cover across the region, allowing for
some airmass recovery to commence. 15Z MLCAPE is analyzed at
about the 750 J/kg in the east to near 2000 J/kg range near Lake
Cumberland. PW ranged from about 1.5 inches northwest to near 1.75
along the TN border. Further heating is expected this afternoon,
with MLCAPE forecast to reach 1500 J/kg in the north and east and
2500 to 3000 J/kg near Lake Cumberland per the RAP. A gradient in
MLCAPE is progged from southern IL/IN across portions of central
KY and toward the JKL vicinity by the late afternoon/evening.
Meanwhile, DCAPE is forecast to climb to the 1000 to 1300 J/kg
range areawide during the afternoon to early evening. Meanwhile,
effective shear is forecast generally in the 20 to 30KT range,
and perhaps as high as 35KT near the TN border in the late
afternoon/early evening.
Isolated to scattered convection should develop as instability
increases during the afternoon and with west northwest flow
persisting, upstream convection could potentially move in the from
the west and northwest later in the afternoon/evening. The
forecast instability and DCAPE combined with shear more on the
marginal end of spectrum support the potential for a few strong to
perhaps severe storms. In addition, mid level lapse rates are
generally forecast around 6 C/km while low level lapse rates are
forecast to rise to around 7C/km and is more favorable for gusty
winds. Wind gusts and heavy rain rates will be the main threats
and with the better alignment of instability and shear in the
south and southwest, chances for both appear best there.
Overall, hourly grids for the next couple of hours were updated
based on recent radar and observation trends and then blended to
the previous forecast by mid afternoon. Further adjustments of
pops will likely be needed as convective trends become more
apparent.
UPDATE Issued at 721 AM EDT TUE JUL 30 2024
QLCS has crossed eastern Kentucky early this morning and is now
exiting into Virginia and Tennessee. Fortunately, other than the
severe wind gust at the Fleming Mason Airport as the line moved
in, observed wind gusts have remained under 40 mph. Behind the
line, a trailing stratiform rain shield and any subsequent spotty
showers should generally diminish over the next couple of hours.
Forecast grids has been blended with latest observations and
recent CAM data. Updates have been sent and published.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 423 AM EDT TUE JUL 30 2024
The regional radar mosaic shows a semi-organized line extending from
Carter Caves State Park to Stanton to just north of
Campbellsville at 815z. Ahead of this activity, weather is quiet
with exception of a storm over western Morgan and southwest
Elliott counties. At the moment, temperatures are holding in the
lower to middle 70s. Some fog is also noted in the deep, sheltered
valleys particularly close the Virginia border. The surface
weather map analysis suggests a warm front extending northward
from Southern Appalachians to an ~1007 mb low over the Lower
Peninsula of Michigan, while a cold front trails back to the
southwest across the Lower Ohio valley and then back across the
Midwest, and then into the Northern Plains as a quasi-
stationary/warm front. Looking aloft, mean 500H ridging is found
over the Plains, while broad troughing is found over the Ohio
Valley/Great Lakes/Northeast US. Multiple vorticity maxes are
passing over the ridge and into the troughing. The first of these
vort maxes is dropping through Lower Ohio Valley this morning and
is supporting a line of showers and thunderstorms dropping
southeastward across the Commonwealth. Ahead of this line, the
parameter space meets all of the requirements for sustaining
healthy convection west of I-75, whereas the instability is
somewhat wanting further east. Analysis suggests moderate
instability (MUCAPE values of ~1,000 J/kg east of US-23 to ~2,000
J/kg west of I-75) atop weak surface-based CIN). A sharp DCAPE
gradient is also noted across the forecast area ranging from
~900J/kg near the West Virginia border up to ~1,400J/kg near Lake
Cumberland. EBWD (20-30kts) and 0-6km mean winds (20kts or a
little higher) are also sufficient for cold-pool driven QLCS
maintenance. While the QLCS has been slow to organize, a recent
gust to 61 mph at Flemingsburg Mason Airport was evidence that at
least portions of the line have strengthened to severe limits and
warranted a severe thunderstorm warning for much of Fleming and
portions of Rowan County.
Expect the QLCS to generally press southeast and cross the entire
forecast area through 12z. While strong to severe elements, mainly
capable of producing damaging wind gusts, are possible anywhere
along the line, the parameter space is most favorable for
sustaining robust convection for locations near and west of I-75.
However, light rain ahead of that portion of the line may dampen
the severe potential even there. At any rate, once the QLCS clears
the JKL CWA after 12z, isolated to widely scattered convection is
possible this afternoon with the combination of daytime heating,
another passing subtle perturbation aloft, and a weak cold front
sagging in from the north. Today's forecast highs are in the mid
80s to around 90, though the humidity will make it feel more like
95 to 100 for most locations. Some of the CAMs suggest another
MCS forming this evening over southcentral Kentucky ahead of the
cold front and impacting portions of the Lake Cumberland area,
though confidence in this occurring is low. Additional
perturbations aloft may trigger another MCS riding the frontal
boundary overnight, but much of the guidance suggests that the
better parameter space will remain just to our southwest, thus the
MCS is more likely just to graze the Lake Cumberland vicinity
late in the night. Temperatures are forecast to bottom out in the
upper 60s to lower 70s.
Looking ahead to Wednesday, look for another day of similarly hot
temperatures with the highest heat and humidity near Lake Cumberland
where the cold frontal boundary will have stalled. Another MCS may
develop and track along the stalled boundary bringing another
opportunity for organized thunderstorms, best chances southwest of
US-421. In general this pattern will favor the potential for strong
to severe thunderstorms as each of these systems pass. The risk for
excessive rainfall is also greatest in those counties along and
southwest of US-421 where localized 36-hour amounts of 3 to 4 inches
cannot be ruled out, though amounts of 1/2 to 1 inch should be most
common.
.LONG TERM...(Wednesday through Monday)
Issued at 313 PM EDT MON JUL 29 2024
The extended period will begin with an upper level flow pattern
that features a series of shortwaves moving through Great Lakes
and Ohio and Tennessee Valley regions through the weekend and into
the upcoming work week. Hot and muggy air will be in place as the
short waves move through, which will lead to repeated rounds of
showers and thunderstorms across eastern Kentucky. The convective
activity will occur primarily during the afternoon and early
evening hours each day, and should be generally scattered in
nature. The threat for excessive rainfall has decreased a bit due
to the scattered nature of any showers and storms, but there is
still a marginal(10% chance)risk for excessive rain Wednesday
through Friday night, that could lead to flooding around the
forecast area.
Temperatures will likely max out each afternoon in the upper 80s
to lower 90s. Nightly lows will also be a bit balmy, with min
readings in the upper 60s and lower 70s on tap.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 229 PM EDT TUE JUL 30 2024
At TAF issuance, MVFR was most prevalent in the southeast, while
mainly VFR was reported over the remainder of the area. Isolated
convection was occurring across eastern KY at this time, while
upstream of the region, an area of convection was approaching the
region from central and western KY. With destabilization occurring
ahead of the this convection, it should continue east southeast
and into eastern KY over the afternoon to early evening hours.
Confidence in thunder affecting the northeasternmost TAF sites of
KSYM, KJKL, and KSJS this afternoon to early this evening was too
low to include even a VCTS at this time. However, VCTS was
included at KSME and KLOZ over the first few hours of the period.
Additional convection may affect the region later this evening
into the overnight. A period of VCTS was included for that
potential at all sites. IFR or worse conditions will be possible
at any terminal which experiences a direct impact from a
thunderstorm. Winds could also be strong and erratic near
thunderstorms. Otherwise, winds will average southwest to west at
generally less than 10KT through 00Z and then southwest and then
be southwest at 5 to 10KT to end the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JP
SHORT TERM...GEERTSON
LONG TERM...AR
AVIATION...JP
Special weather statement, Jul 30, 1:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT Tue Jul 30 2024
KYZ079-083-084-301930-
McCreary KY-Wayne KY-Pulaski KY-
253 PM EDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE...SOUTHERN
PULASKI AND NORTH CENTRAL MCCREARY COUNTIES THROUGH 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frazer, or 7 miles southwest of Somerset, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, Burnside, Greenwood, Sloans Valley, Parkers Lake, Nancy,
Alpine, Bronston, Elihu, Quinton, Frazer, Tateville, Pulaski County
Park, Somerset Pulaski Airport, Kidder, General Burnside S.P.,
Wiborg, Mount Victory, Trimble, and Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Kentucky.
&&
LAT...LON 3695 8480 3709 8476 3705 8438 3679 8447
TIME...MOT...LOC 1852Z 286DEG 15KT 3699 8469
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VORST